Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 274, NWS Springfield, MO

August 29, 2001Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2001, 7:29 PM CDT for Camden County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 7:29 PM CDT (00:29 UTC)
Expired
Aug 29, 2001, 8:15 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Camden County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:45 PM CDTThunderstorm Wind 52 ELinn Creek, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
-135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS53 KSGF 300029
SVRSGF
MOC029-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI

* UNTIL 815 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CAMDENTON...MOVING NORTHWEST AT 10 MPH.
  THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
  WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VILLAGE OF FOUR SEASONS BY 745 PM CDT.

THE TOWNS OF LINN CREEK...OLD LINN CREEK...GREEN BAY TERRACE...
HURRICANE DECK AND SUNRISE BEACH ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3791 9271 3802 9254 3820 9267 3817 9291

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 29, 2:35 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED AUG 29 2001

PRECIPITATION CHANCES WILL AGAIN BE THE PRIMARY FORECAST CONCERN
TODAY.

A STALLED FRONTAL BOUNDARY STRETCHED ACROSS SOUTHEAST AND CENTRAL
MISSOURI THIS AFTERNOON.  MOISTURE POOLING ALONG AND SOUTH OF THIS
BOUNDARY...AND CAPES AROUND 3500 J/KG WERE SUPPORTING RAPID
CONVECTIVE DEVELOPMENT THIS AFTERNOON.

A SHORTWAVE NOW OVER MANITOBA WILL BE THE MAJOR FEATURE OVER THE
NEXT FEW DAYS AS IS IT AIDS THE DEVELOPMENT OF A LONGWAVE TROUGH
OVER EASTERN CANADA.  THIS WILL BRING A COLD FRONT THROUGH THE AREA
FRIDAY AND COOLER TEMPERATURES OVER THE WEEKEND.  MODELS IN GENERAL
AGREEMENT WITH TIMING OF THIS FRONT.

FOR TONIGHT...WILL CARRY CHANCE OF THUNDERSTORMS THROUGH THE EVENING
WITH ONGOING CONVECTION.  LIGHT WIND FIELD AT ALL LEVELS WILL RESULT
IN SLOW MOVING AND POTENTIALLY FLOOD PRODUCING STORMS.  SOME HAIL
ALSO POSSIBLE IN STRONGER PULSE TYPE STORMS.

ON THURSDAY...SHEAR AXIS THAT HAS BEEN PARKED OVER THE SOUTHERN
PLAINS WILL SHIFT INTO THE LOWER MISSISSIPPI RIVER VALLEY.  ALTHOUGH
FOCUS OF CONVECTION WILL BE FARTHER SOUTH...SUFFICIENT INSTABILITY
AND NO CAP WILL RESULT IN DIURNALLY DRIVEN CONVECTION.  A COLD FRONT
DROPPING SOUTH OUT OF THE NORTHERN PLAINS WILL MAKE IT INTO NORTHERN
MISSOURI THURSDAY NIGHT.  THIS WILL CONTINUE THE RAIN THREAT THROUGH
THE NIGHT.

THE FRONT WILL SLIDE INTO THE OZARKS ON FRIDAY KEEPING THE CHANCE OF
PRECIPITATION GOING.

IN THE EXTENDED...MODELS CONSISTENT IN PUSHING THE FRONT OUT OF THE
AREA BY EARLY SATURDAY SO WILL GO FOR A DRY DAY.  THE AVN PROGS A
SHORTWAVE TO CROSS THE AREA ON SUNDAY.  CONSIDERABLE MID-HIGH LEVEL
MOISTURE ASSOCIATED WITH THIS SYSTEM BUT DO NOT EXPECT PRECIPITATION
AS HIGH PRESSURE AND A DRIER AIRMASS WILL SPREADING OVER THE AREA AT
THE SURFACE.

THANKS FOR THE COORDINATION EAX.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF   67  85  65  84 /  30  30  40  40
JLN   68  87  66  85 /  30  30  40  40
UNO   66  85  65  84 /  30  30  40  40
VIH   67  85  65  84 /  30  30  40  40

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Local storm report, Aug 29, 4:47 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    12 NW CAMDENTON           MO   .75 INCH HAIL
08/29/01   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 29, 5:02 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    BRUMLEY                   MO   1 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0454 PM    TUSCUMBIA                 MO   1.75 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 5:28 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 S STOVER                MO   .75 INCH HAIL
08/29/01   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 5:32 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    TUSCUMBIA                 MO   2 INCH HAIL
08/29/01   MILLER                         REPORTED BY PUBLIC.
Local storm report, Aug 29, 5:37 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    CAMDENTON                 MO   WIND DAMAGE
08/29/01   CAMDEN                         NUMEROUS TREES AND
                                          LIMBS DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 6:20 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    SARCOXIE                  MO   WIND DAMAGE
08/29/01   JASPER                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 PM    JASPER                    MO   WIND DAMAGE
08/29/01   JASPER                         POWER POLE SNAPED BY
                                          WIND. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0501 PM    WEBB CITY                 MO   WIND DAMAGE
08/29/01   JASPER                         TREE BLOWN DOWN ON
                                          HOUSE. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0516 PM    CARL JCT                  MO   WIND DAMAGE
08/29/01   JASPER                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0555 PM    HEPLER                    KS   60 MPH TSTM GUST
08/29/01   CRAWFORD                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:12 PM CDTFlash Flood WarningSGFLaclede, Texas4 hr
Aug 29, 7:14 PM CDTFlash Flood WarningSGFSt. Clair4 hr
Aug 30, 4:28 PM CDTSevere Thunderstorm WarningSGFWright32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.